Ask an expert series is a space for you to get answers to all your questions. Have a question you’ve been wondering about? Ask here.
I often have bleeding in-between periods, sometimes so bad it feels as if I have two period weeks each month. Is this as a result of my birth control, or is there an underlying issue? I also occasionally feel pain during sex and bleed a couple days afterwards, but I'm not sure if that is separate, so an expert opinion here would be much appreciated!
It sounds like you are experiencing breakthrough bleeding, which is essentially bleeding before the bleed week you would typically have with your pill pack. Estrogen in your birth control pill is what prevents you from having breakthrough bleeding. Many women start on a form of birth control and are fine for a time and then start to experience breakthrough bleeding. This can be a totally normal shift that can happen and it’s not a worrisome symptom but can definitely be frustrating! Breakthrough bleeding doesn’t necessarily mean your birth control is not preventing pregnancy, especially if you are making sure to take your pill every day at around the same time. That being said, I would suggest talking to your primary care provider about switching to a pill that has a slightly higher estrogen content so you can hopefully avoid having those in-between bleeds.